Nevada, 2004

High Wind in Nevada, September 18, 2004

September 18, 2004 · NWS LKN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 18, 1:33 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 18, 1:33 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT SAT SEP 18 2004

.SYNOPSIS...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE
TO MOVE INTO NORTHERN NEVADA THIS WEEKEND. UNSEASONABLY COLD AIR
WILL SWEEP ACROSS NEVADA SUNDAY AND LINGER INTO TUESDAY BRINGING THE
FIRST SNOW FALL OF THE SEASON TO MANY AREAS. A WARMING TREND DEVELOPS
BY MIDWEEK...BUT MORNING LOWS WILL BE BELOW FREEZING DURING MOST OF
THE WEEK.
&&

.DISCUSSION...145KT JET ON BACKSIDE OF COLD TROF DIGGING ALONG WEST
COAST ATTM. RADAR INDICATING A STATIONARY BAND OF SHOWERS AHEAD OF
FRONT...MAINLY ALONG LINE FROM AUSTIN TO BATTLE MOUNTAIN TO WILDHORSE
ATTM. NORTHERN CWA UNDER LEFT FRONT QUADRANT OF JET SUNDAY SO WITH
STRONGER DYNAMICS HAVE BUMPED POPS UP. WILL CONTINUE WIND ADVISORY
THROUGH 8 PM THIS EVENING AND INCLUDE ZONE 33. THEN 700 MB WINDS
SHOULD DECREASE AFTER FRONTAL PASSAGE. MAY SEE A COUPLE OF TSTMS
ALONG FRONTAL PASSAGE THIS EVENING. LIS NEAR ZERO SUNDAY...BUT
BELIEVE ENOUGH CLOUD COVER TO INHIBIT THEIR DEVELOPMENT SO EXPECT
MAINLY PCPN. SIGNIFICANT COOLING WITH SNOW LEVELS DROPPING NEAR 6000
FEET BY MORNING IN THE WEST. COLDER AIRMASS PUSHES ACROSS ENTIRE CWA
SUNDAY WITH 12 TO 15 DEGREES OF COOLING FROM TODAY. WITH MOIST COLD
AIR ALOFT OVER CWA SUNDAY NIGHT...EXPECT SNOW SHOWERS ABOVE 5000
FEET. LITTLE MOVEMENT OF UPPER LOW UNTIL TUESDAY WHEN ITS FORECASTED
BY GFS TO KICK OUT. HOWEVER STILL BACKWASH FROM LOW OVER EASTERN
ZONES FOR LINGERING SHOWERS. OVERNIGHT LOWS MONDAY AND TUESDAY
NIGHT TO DIP INTO THE 20S FOR A HARD FREEZE. NORTHWEST FLOW DEVELOPS
OVER CWA THURSDAY WITH A WEAK SHORTWAVE PUSHING THROUGH THE FLOW
ACROSS NORTHERN NEVADA ON FRIDAY. SHOULD BE ENOUGH MOISTURE FOR
UPSLOPE AND OROGRAPHICS CONDITIONS. HARMER
&&

.LKN WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR CENTRAL AND
EASTERN NEVADA ZONES NVZ013...032...033...035...037 THROUGH 8 PM.
RED FLAG WARNING THROUGH PM THIS EVENING FOR FIRE WEATHER ZONES
455 AND 457.
&&
Hazardous weather outlook, Sep 18, 5:44 AM PST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
644 AM PDT SAT SEP 18 2004

NVZ013-030>037-191400-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
644 AM PDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING WINDY CONDITIONS TO NORTHERN AND
CENTRAL NEVADA TODAY. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED. IN CENTRAL AND EASTERN
NEVADA A HIGH WIND ADVISORY HAS BEEN ISSUED. PLEASE SEE PRODUCT
WWUS75 FOR DETAILS.

THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES HAS
PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR TODAY OVER SOUTHERN
FIRE ZONES 455 AND 457. PLEASE SEE PRODUCT WWUS85 KLKN OR RNORFWLKN
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE COLD FRONT OF THE APPROACHING SYSTEM MOVES THROUGH THE
REGION SUNDAY...EXPECT TEMPERATURES TO FALL AND THE POSSIBILITY
OF SNOW ABOVE 7500 FEET. LIGHT SNOW IS POSSIBLE AS LOW AS VALLEY
FLOORS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

GCC

In the hours before

Special weather statement, Sep 18, 1:15 PM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
215 PM PDT SAT SEP 18 2004

NVZ013-030>037-191130-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
215 PM PDT SAT SEP 18 2004

...STRONG FRONTAL SYSTEM CONTINUES TO MOVE ACROSS NORTHERN AND
CENTRAL NEVADA...

A STRONG PACIFIC STORM AND ASSOCIATED COLD FRONT IS PUSHING THROUGH
NORTH CENTRAL TODAY AND WILL CONTINUE MOVING ACROSS THE AREA
TONIGHT AND SUNDAY. THE COLD FRONT HAS PRODUCED STRONG
GUSTY WINDS ACROSS THE AREA AND THESE WINDS WILL CONTINUE INTO
SUNDAY. A HIGH WIND ADVISORY IS IN EFFECT FOR SOUTHERN ELKO...WHITE
PINE...SOUTHERN LANDER...SOUTHERN EUREKA AND NORTHERN NYE COUNTIES
THIS AFTERNOON AND EVENING WITH SUSTAINED WINDS OVER 30 MPH AND GUSTS
IN EXCESS OF 50 MPH.

TEMPERATURES WILL DROP SHARPLY TONIGHT AND SUNDAY AS THE COLD FRONT
PUSHES THROUGH THE SILVER STATE...BRINGING WINTER-LIKE CONDITIONS TO
HIGHER ELEVATIONS. PRECIPITATION IS EXPECTED TO BE WIDESPREAD ACROSS
NORTHERN AND CENTRAL NEVADA TONIGHT AND CONTINUE INTO MONDAY. SNOW
LEVELS WILL LOWER TO NEAR 5000 FEET BEHIND THE COLD FRONT SUNDAY
NIGHT...AND SIGNIFICANT SNOWFALL IS POSSIBLE OVER THE HIGHER
ELEVATIONS. SNOWFALL IS ALSO POSSIBLE IN THE VALLEYS SUNDAY NIGHT AND
MONDAY MORNING...BUT SIGNIFICANT ACCUMULATION IS NOT EXPECTED. DRIER
WEATHER RETURNS BY TUESDAY AND CONTINUES FOR THE REST OF THE
WEEK.

ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD MAKE PREPARATIONS
FOR COLD...WET...AND WINDY CONDITIONS THIS WEEKEND...ESPECIALLY IN
HIGH ELEVATIONS. TRAVEL MAY BECOME TREACHEROUS THROUGH MOUNTAIN
PASSES SUNDAY AND MONDAY.

STAY TUNED TO NOAA WEATHER RADIO AND VISIT OUR WEBSITE AT
WWW.WRH.NOAA.GOV/ELKO FOR THE LATEST FORECAST AND WEATHER STATEMENTS.

CLAYCOMB/MORRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, White Pine

When
September 18, 2:38 PM PST
Where
White Pine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430946.